Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


PLEASE Help Me...HORRIBLE THRUSH
Jan 10, 2000

Hi Dr-- I have searched the internet, as well as many Drs, for an answer to my problem and after reading your website you seem to be the only person that can help.

For the past year I have developed a white, paste-like film in my mouth on my tongue, on my gums, in the back of my throat, etc. I can scrape it off, spit it out, brush my teeth, and it still re-appears within seconds. One Dr diagnosed me with oral thrush, and I was taking liquid nystatin, as well as nystatin tablets, which did nothing to help the thrush.I also tried powder Nystatin. I am able to swish this but I cannot swallow it as it makes me nauseous. Should I try to swish it, even though I cant swallow it?That Dr who was treating me has moved away, and I have not been able to find a DR willing to help me. I also took Diflucan tablets which did nothing. Scared, I got an HIV test, which came back negative. A few months ago, I was finally tested for Lyme Disease and it came back positive. Could the lyme have any effect or be causing the thrush because it is weakening my immune system?? What can I possibly do to get this to go away? I have read a bit about Gentian Violet- do you believe this can help me? I brush, use mouthwash, and clean my tongue but nothing seems to help. It's gotten to the point where I can't even speak clearly because of the buildup. I cant eat certain foods, like orange juice, milk, soda, many carbohydrates, sugars, because the thrush gets worse.It affects every aspect of my life. If you know of anything that could help me, I would be extremely grateful.Please keep my name anonymous and write me back with any info-- Thanks.

Response from Dr. Reznik

My first bit of advice would be to locate another physician as it appears that since your previous physician moved away you no longer have a primary care provider. With the help of a physician or dentist who is comfortable with the recognition and management of oral complications of systemic diseases, you should be able to obtain an accurate diagnosis.

Can Lyme disease cause oropharyngeal candidiasis (thrush)? The answer is yes.

What is the best way to manage thrush? This would depend on the extent of the presentation. For mild to moderate disease I usually recommend topical therapies such as Mycelex troches. Mycelex or clotrimazole troches are prescribed as dissolve one in the mouth 5 times a day for two weeks. Even if your thrush seems to go away after a couple of days, it is important to finish the entire dose as a means of preventing a recurrent infection. I *do not* recommend the use of nystatin swish and swallow due to the high sugar content, potential nausea (which you have already experienced and relative ineffectiveness. I also would not recommend gentian violet, which has some efficacy, but would not be a drug of choice.

For moderate to severe thrush, I recommend fluconazole or Diflucan which is dosed at 200 mg on day 1 then 100 mg for the rest of the two week period of time. Fluconazole is a very effective systemic medication, but should be saved for more severe outbreaks of oropharyngeal candidiasis.

Take care and feel better soon!

DR


Previous
How to treat thrush?
Next
Thrush

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement